Stevens Johnson Syndrome (SJS) is a rare skin condition believed to be triggered by an allergic reaction to medication. Various medications have been found to trigger the reaction, although the reasons why remain couched in a shroud of mystery. Plaintiffs filing lawsuits have claimed that drug manufacturers have not been forthcoming in posting warnings about the possibility of SJS - or the more serious iteration of SJS, Toxic Epidermal Necrolysis (TEN) - and the devastating aftermath of an SJS or TEN diagnosis.
Stevens Johnson Syndrome (or, conversely, TEN) begins as a skin rash, which quickly escalates to blisters both outside the body and inside the mouth. The top layer of the epidermis begins to slough away in sheets akin to a serious burn, with most SJS patients treated in burn units of hospitals. Some SJS patients do not survive. Others recover, but physical and emotional scars remain. SJS can also affect the eyes, with many patients left with permanent light sensitivity in the aftermath of SJS or TEN.
In the case of the toddler from Leicester, in the United Kingdom, the lad nearly lost his life over the ordeal. Mail One (3/16/16) reports that the boy of three was left to fight for his life on a ventilator for nine weeks in the hospital. “[Doctors] had no idea if he was going to survive as one-in-five die from the condition but we just had to hope and pray he’d pull through,” Joel’s mother told Mail One. Her son, at one critical point in his hospitalization, was “unrecognizable,” and had to endure at one point a surgical procedure lasting eight hours simply to remove the dead skin from his body.
READ MORE ZITHROMAX SJS LEGAL NEWS
Zithromax (azithromycin) has been linked previously, in rare cases, to SJS. As in Joel’s case, it begins with a Zithromax rash, and escalates from there into Zithromax Stevens Johnson Syndrome. While association with SJS appears to be quite rare with azithromycin as compared to other medications such as ibuprofen, a 2006 report found at the National Center for Biotechnology Information suggests that use of Zithromax is linked to the development of Stevens Johnson Syndrome in at least two cases.
Zithromax is often prescribed in association with infection, including respiratory infection. Joel had been suffering from croup, and had been prescribed medication. Zithromax has been prescribed, in some case, for croup.